Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 8, 2016, 11:12 PM CDT for Kearny County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 11:12 PM CDT (04:12 UTC)
- Expired
- Aug 8, 2016, 11:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1381 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547 WWUS83 KDDC 090412 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1112 PM CDT MON AUG 8 2016 KSZ062-090445- KEARNY KS- 1112 PM CDT MON AUG 8 2016 ...SPECIAL WEATHER STATEMENT... AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF LAKIN...MOVING EAST AT 15 MPH. HALF INCH HAIL IS POSSIBLE FROM THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KEARNY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3774 10134 3792 10133 3792 10111 3774 10110 TIME...MOT...LOC 0411Z 272DEG 12KT 3783 10125 $$ TURNER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:10 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 6:10 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 610 PM CDT MON AUG 8 2016 .UPDATE... Issued at 610 PM CDT Mon Aug 8 2016 Increased thunderstorm coverage this evening and tonight across the southern zones, more into the chance/scattered category (30-40%). Convection in the Oklahoma panhandle continues to move/develop northward. Expect this northward development to continue this evening, into a strong instability axis (MLCAPE 2-3000) across SW KS. Shear is again weak, so the severe threat is low. Frontal boundary lifting north tonight will also serve as a focus for convective initiation. With precipitable water near 1.8 inch and surface dewpoints hovering near 70, primary threat will again be locally heavy rainfall from any storm through tonight. && .SHORT TERM...(This evening through Tuesday) Issued at 247 PM CDT Mon Aug 8 2016 A surface boundary is forecast to remain nearly stationary through the early evening hours across extreme southeast Colorado and extreme southwest Kansas as a weak upper level disturbance crosses the Central Rockies. Scattered thunderstorms will be possible early tonight north of this boundary given the moist up slope flow that will be present across southwest Kansas along with 0-1km moisture convergence and improving 850mb warm air advection ahead of this approaching upper wave. As this upper wave crosses the Central High Plains overnight the surface boundary will slowly lift northeast across western Kansas. Moisture and lift north of this boundary and ahead of the upper wave will also be shifted east northeast overnight so will continue to follow the previous forecast with moving the area more favorable for overnight convection into central Kansas after midnight. Areas of fog will once again be an issue north of this surface boundary late tonight and early Tuesday. Currently given the where the better moisture and easterly up slope flow will be present around 12z Tuesday will place the areas of fog near and north of a Garden City to Dodge City line. On Tuesday a warming trend will begin for western Kansas as the surface boundary continues to lift northeast and the 850mb to 700mb temperatures begin to warm. Based on these warming temperatures by the NAM and GFS at 00z Wednesday the highs should easily climb back into the mid 90s. Upper 90s will be possible near the Oklahoma border. .LONG TERM...(Tuesday night through Monday) Issued at 247 PM CDT Mon Aug 8 2016 The warming trend will continue through mid week as the 850mb to 700mb temperatures continue to warm. A trough of low pressure at the surface will develop along the lee of the Rockies mid week as an upper level trough slowly moves east across the Western United States. Given the tropical moisture ahead of upper level trough and currently would not be surprised to see a few isolated thunderstorms Tuesday night or Wednesday evening, especially near the surface boundary in eastern Colorado. At this time given the flow aloft it appears that any storm that does develop should stay out of southwest Kansas. Highs Wednesday afternoon will once again climb into the mid to upper 90s. A cold front will approach southwest Kansas late Thursday as the upper level trough exits the Rockies and begins to move out into the Western High Plains. Ahead of this cold front it will be another warm day based on the axis of warm 850mb temperatures forecast ahead of this approaching frontal boundary. Highs once again should climb back into the 95 to near 100 degree range. Precipitation chances will improve Thursday night into Friday as the upper level trough crosses the central plains and a cold front moves across southwest Kansas. In addition the improving precipitation chances late week some cooler air will return to western Kansas. Highs on Friday and even through the weekend period should range from 85 to near 90 degrees. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 600 PM CDT Mon Aug 8 2016 Old stationary frontal boundary just south of SW KS will lift gradually northward across the terminals tonight through Tuesday morning. Isolated convection certainly plausible overnight with this boundary as a focus, but with very low confidence on a thunderstorm directly impacting a terminal, left convection out of the 00z TAFs for now. Significant uncertainty with fog development tonight through Tuesday morning. Moist SE upslope flow and recent rainfall/moist ground would certainly suggest fog, but short term models are resistant to develop much fog at all. Best chance of fog/low cigs will be north of the retreating warm front overnight. With low confidence, split the difference and included lower vis to 2-3 sm in BR toward sunrise. Light SE winds will persist overnight, with SE winds increasing to 12-22 kts after 15z Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 94 72 96 / 30 10 10 10 GCK 67 94 71 96 / 30 10 10 10 EHA 65 95 69 95 / 30 10 20 20 LBL 68 96 70 97 / 30 10 20 20 HYS 68 93 72 96 / 20 10 20 10 P28 72 96 74 98 / 30 20 10 10 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner
Hazardous weather outlook, Aug 8, 10:29 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1029 AM CDT MON AUG 8 2016 KSZ030-031-043>046-061>066-074>081-084>090-091530- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1029 AM CDT MON AUG 8 2016 /929 AM MDT MON AUG 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED, BUT A FEW OF THE STRONGER THUNDERSTORMS EARLY TONIGHT MAY PRODUCE HEAVY RAINFALL AND GUSTY WINDS. WEATHER HAZARDS EXPECTED... LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HAZARDS WEATHER RISK... TUESDAY... LIMITED FLOODING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED FLOODING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. SATURDAY... LIMITED FIRE WEATHER RISK. SUNDAY... LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Aug 8, 9:28 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 828 PM MDT MON AUG 8 2016 KSZ061-090330- HAMILTON KS- 828 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 930 PM MDT... AT 824 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF HARTMAN TO 12 MILES NORTHEAST OF TWO BUTTES. MOVEMENT WAS EAST AT 40 MPH. WIND GUSTS OF 50 TO 55 MPH ARE LIKELY. HAIL TO THE SIZE OF NICKELS IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... SYRACUSE AND COOLIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3826 10204 3826 10167 3776 10168 3776 10204 TIME...MOT...LOC 0224Z 270DEG 37KT 3828 10221 3771 10225 TURNER
Special weather statement, Aug 8, 10:16 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1016 PM CDT MON AUG 8 2016 KSZ061-062-074-075-090415- GRANT KS-KEARNY KS-HAMILTON KS-STANTON KS- 1016 PM CDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...STANTON...WESTERN KEARNY AND NORTHWESTERN GRANT COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/... AT 1015 PM CDT/915 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF SYRACUSE TO 7 MILES NORTHWEST OF JOHNSON CITY. MOVEMENT WAS EAST AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY. HAIL TO THE SIZE OF NICKELS IS POSSIBLE. LOCATIONS IMPACTED INCLUDE... SYRACUSE...JOHNSON CITY...MANTER...KENDALL AND BIG BOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3820 10135 3742 10159 3747 10202 3826 10178 TIME...MOT...LOC 0315Z 282DEG 35KT 3818 10172 3765 10183 TURNER
Special weather statement, Aug 8, 11:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1112 PM CDT MON AUG 8 2016 KSZ062-090445- KEARNY KS- 1112 PM CDT MON AUG 8 2016 ...SPECIAL WEATHER STATEMENT... AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF LAKIN...MOVING EAST AT 15 MPH. HALF INCH HAIL IS POSSIBLE FROM THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KEARNY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3774 10134 3792 10133 3792 10111 3774 10110 TIME...MOT...LOC 0411Z 272DEG 12KT 3783 10125 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:28 PM CDT | Special Weather Statement | DDC | Hamilton | 62 min |
| Aug 8, 10:16 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 59 min |
| Aug 8, 11:16 PM CDT | Special Weather Statement | DDC | Morton | 44 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.